Georgia, 2017Damaging Wind in Georgia, July 19, 2017
July 19, 2017 · NWS JAX · 1 event in 1 county or zone
Passing upper level trough energy combined with daytime instability and high moisture spawned heavy rainfall and strong wind gusts along sea breeze thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Passing upper level trough energy combined with daytime instability and high moisture spawned heavy rainfall and strong wind gusts along sea breeze thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 19, 2:06 PM EST, 6 hours 4 minutes earlier.
Area forecast discussion, Jul 19, 2:06 PM EST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
306 PM EDT Wed Jul 19 2017
.NEAR TERM (Through Thursday)...
Rest afternoon/tonight...
A short wave moving across the far southeast zones and another one
across southeast Ga and extreme Ne Fl will move southeast and help
enhance storms during the course of the afternoon into the early
eve. Storms will initiate along the seabreezes and move south across
the inland areas generally west of I-95 and be across the inland
areas of the far southern zones
(Marion...Putnam...Alachua...Gilchrist) by early eve before fading
out. Some storms may be strong... especially along boundary
mergers...and produce hail in addition to strong and gusty
winds...locally heavy rain in excess of 2 inches...and frequent
lightning.
Thursday...The mid/upper low across North Carolina will move south
and be just offshore the southeast Ga coast by late afternoon.
Slightly drier air will move into much of the area around around the
upper low. However...the PW will still be around 1.90 across the far
southern zones. In addition...mid level impulses and a cold pocket
will rotate south around the low and be across the eastern half of
the region during the afternoon which will coincide with daytime
heating. Scattered storms will initiate along the seabreezes and
move south across the inland areas during the course of the
afternoon. Best coverage of storms will be across the far southern
zones (inland Flagler and Marion). Given the added lift from the
upper low and drier air aloft...some storms may be strong and
produce hail in addition to strong and gusty winds...frequent
lightning...heavy rain.
.SHORT TERM /Thursday night through Friday night/...
Cutoff low will move over NE FL and SE GA border by Thursday
evening. This feature will slide to the southwest over the Big Bend
region by daybreak Friday. There may some potentially strong
convection east of 301 during the early evening. This convection
should advect westward during the mid to late evening over I-75
corridor as embedded impulses swing between highway 301 and I-75
from north to south along the western periphery of the cutoff low.
The convection over the Suwannee Valley should wane during the late
evening as somewhat drier moves in with a northwest to northerly
upper level flow is present across the area. However, closer to the
center of the upper low, any storms that do form along the Atlantic
seabreeze during the early evening near the GA /FL border but east
of 301 could become strong to severe as 500mb temps drop to -8 to -
9C with damaging winds and possibly hail. On Friday the the large
closed low will retrograde westward from the northern Big Bend
region to over the FL panhandle with 5h temperatures warming to -4
to -6 across SE GA and with PWs decreasing to 1.5" where only isold
convection is expected during the day. Deep moisture will remain
across the southern tier zones, where scattered showers are
anticipated Friday.
.LONG TERM...(SATURDAY THROUGH TUESDAY)...
The departing feature will move over Louisiana as a weak open low by
end of the weekend and will not have any influence over our region
through the long term. Surface high pressure stays strong across
the Atlantic extending into South Florida, so we'll likely see more
dominant Gulf seabreeze convection through the beginning of next
week with a predominant southwest flow across the region. Have kept
low end chance PoPs for now during the weekend, with chances
increasing early next week particularly across SE GA as an eastern
CONUS trof develops and then extends southward into Georgia as as
PWATS increase near or above 2".
&&
.AVIATION...Scattered mid to late afternoon storms expected and
have VCTS at all terminals til around 23Z-00Z. Amendments may be
needed for TSRA at some terminals especially Jax...Vqq... and Gnv.
&&
.MARINE...Subtropical surface ridge axis will remain south of
the area through early next week. A light southwesterly flow will
become southeasterly each afternoon/evening due to the Atlantic sea
breeze. Seas will generally remain in the 2 to 4 foot range with
winds and seas below Small Craft Exercise Caution criteria.
Rip Currents: Low risk through Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 94 73 94 / 20 30 20 30
SSI 77 89 77 90 / 10 20 10 20
JAX 73 92 75 92 / 10 30 10 20
SGJ 74 89 75 89 / 20 20 10 20
GNV 72 92 73 92 / 40 40 20 30
OCF 73 91 73 92 / 40 60 20 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
PP/SC/NM
Hazardous weather outlook, Jul 19, 2:38 AM EST, 17 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
338 AM EDT Wed Jul 19 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-200900-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
338 AM EDT Wed Jul 19 2017
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are expected to develop this
afternoon and evening. Frequent lighting, heavy rainfall and
localized flooding are the primary hazards. A few storms could
produce strong wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered showers and thunderstorms are expected each day...most
numerous in the afternoon and evening. Strong storms are possible
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to self activate this afternoon if warnings
are issued.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Jul 19, 5:19 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
619 PM EDT WED JUL 19 2017
FLZ040-192245-
Marion FL-
619 PM EDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION COUNTY UNTIL
645 PM EDT...
At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ocala Airport, or 8 miles northwest of Ocala. This storm was nearly
stationary.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Ocala and Ocala Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2919 8237 2930 8227 2925 8210 2910 8219
TIME...MOT...LOC 2219Z 300DEG 3KT 2923 8225
SHULER
Special weather statement, Jul 19, 5:24 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
624 PM EDT WED JUL 19 2017
FLZ031-036-192300-
Alachua FL-Bradford FL-
624 PM EDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA AND
SOUTHEASTERN BRADFORD COUNTIES UNTIL 700 PM EDT...
At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sampson, or near Starke, moving south at 5 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Starke, Sampson, Waldo, Hampton and Brooker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2979 8232 2993 8233 3003 8205 2980 8205
2978 8215
TIME...MOT...LOC 2224Z 337DEG 10KT 2990 8220
SHULERSpecial weather statement, Jul 19, 6:10 PM EST, 2 hours before
Special Weather Statement
National Weather Service Jacksonville FL
710 PM EDT WED JUL 19 2017
FLZ036-040-200000-
Alachua FL-Marion FL-
710 PM EDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND NORTH
CENTRAL MARION COUNTIES UNTIL 800 PM EDT...
At 710 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rochelle, or 11 miles southeast of Gainesville, moving south at 15
mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Citra, Cross Creek, Newnans Lake, Rochelle, Micanopy, Reddick,
McIntosh, Flemington, Lochloosa and Grove Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2966 8227 2966 8217 2937 8203 2936 8216
2937 8231
TIME...MOT...LOC 2310Z 349DEG 14KT 2955 8221
SHULERLocal storm report, Jul 19, 6:36 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
736 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN 4 ENE GAINESVILLE 29.69N 82.27W
07/19/2017 M2.34 INCH ALACHUA FL ASOS
ASOS MEASURED 2.34 INCHES OF RAIN IN 32 MINUTES
&&
NMCGINNSpecial weather statement, Jul 19, 6:56 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
756 PM EDT WED JUL 19 2017
FLZ040-200030-
Marion FL-
756 PM EDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
830 PM EDT...
At 756 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orange Springs, or near Fort McCoy, moving southeast at 10 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Citra, Fort McCoy and Burbank.
LAT...LON 2925 8201 2942 8212 2943 8210 2943 8209
2944 8208 2943 8207 2944 8207 2944 8206
2946 8206 2950 8199 2950 8197 2935 8182
2928 8190
TIME...MOT...LOC 2356Z 321DEG 9KT 2944 8201
SHULERSpecial weather statement, Jul 19, 7:36 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
836 PM EDT WED JUL 19 2017
GAZ136-200115-
Wayne GA-
836 PM EDT WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
915 PM EDT...
At 836 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Donald, or 11 miles north of Jesup, moving south
at 15 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Odum.
LAT...LON 3176 8194 3176 8193 3175 8193 3176 8192
3176 8191 3173 8191 3171 8188 3163 8187
3159 8200 3167 8209 3179 8199 3178 8198
3179 8196
TIME...MOT...LOC 0036Z 017DEG 11KT 3176 8195
SHULERThunderstorm Wind, Wayne
- When
- July 19, 8:10 PM EST
- Where
- Wayne County, Odum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.670, -82.030
A couple of trees were blown down in Odum. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 19, 20171 death · 3 injured · $1.2 million · EF1 · 31 events
- Flash Flooding and Flooding in Wisconsin, July 19 to 27, 2017$45 million · 34 events
- Heat in Mississippi, July 19, 20171 death · 1 event
- Flash Flooding and Hail in Arizona, July 19, 2017$7.0 million · 1 in hail · 3 events
- Flood and Damaging Winds in Wisconsin, July 19, 2017$524,000 · 67 kt wind · 30 events
- Tornadoes and Flash Flooding in Minnesota, July 19 to 20, 2017$226,000 · EF1 · 16 events
- Damaging Winds and High Wind in Wisconsin, July 19 to 21, 2017$771,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in South Carolina, July 19, 2017$400,000 · 1.25 in hail · 12 events
- Damaging Winds in Iowa, July 19, 2017$222,000 · 61 kt wind · 21 events
- Tornadoes and Hail in Minnesota, July 19, 2017$55,000 · EF0 · 7 events
- Damaging Winds in New Mexico, July 19, 2017$33,000 · 61 kt wind · 5 events
- Flash Flooding and Damaging Winds in Arizona, July 19, 2017$28,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707641.